In this report, we describe the case of an 80-year-old woman with unilateral trichomegaly.
An 80-year-old woman has been followed in this practice for fifteen years for the treatment of non melanoma skin cancers and precancerous growths [actinic keratoses]. She had recently been treated with a six week course of 0.5% 5-fluorouracil to treat subclinical keratoses. The last application was six weeks before her follow up visit. She was very pleased with the results, stating that her face felt smoother and looked almost devoid of the numerous precancers she exhibited at various times over the years. However, she registered concern that the eyelashes of the right eye had thickened, lengthened and had become more coarse. She attributed this to the treatment with 5 FU. She denied getting the cream in her eyes. Her medications included aspirin, naprosyn, gemfibrozil, metformin, gabapentin, glyburide, oxybutynin chloride extended release tablets, vitamin E, pioglitazone hydrochloride tablets and a multivitamin. She denied a history of blood transfusions, accidental needle sticks when working in her younger days as a nurse's assistant or multiple sexual partners during her life. She was married to the same man for six decades and is currently a widow; she said her husband had no risk factors nor behaviors that would make her suspect he harbored the AIDS virus.
Physical examination showed larger, courser, darker eyelashes O.D. (Figure 1) compared with the eyelashes O.S. (Figure 2). The physical exam, vital signs and general health were within normal limits. She exhibited banal skin lesions such as starburst telangiectasia, cherry hemangiomata, seborrheic keratoses and dermatoheliosis but no seborrhea, peculiar red papules or other cutaneous manifestations attributable to acquired immune deficiency. Lab studies including HIV-1 testing at 0 and 6 months were negative or within normal limits.
[FIGURE 1 OMITTED]
[FIGURE 2 OMITTED]
Trichomegaly, when associated with acquired immune deficiency is always bilateral according to all reports so far (1, 2, 3). It is one of many mucocutaneous manifestations of this disease. It has been reported in the pediatric population with acquired immune deficiency syndrome but again, all reports indicate a bilateral presentation (4).
Although most cases of acquired bilateral trichomegaly are said to be associated with acquired immune deficiency syndrome, there are other causes. Familial trichomegaly without any associated diseases (5), congenital defects (6,7), or drug exposures (1,8,9,10) have been reported. There are many drugs reported to be associated with bilateral trichomegaly including interferon alpha 2b, phenytoin, diazoxide, minoxidil, streptomycin, corticosteroids, psoralen, benoxaprofen, penicillamine, zidovudine and cyclosporine. One report challenges the association of cyclosporine causation of trichomegaly (11). Latamoprost, a topical eye medication utilized for those glaucoma patients in whom previous medical and filtration surgery has failed had been reported to cause unilateral and bilateral blurred vision and trichomegaly (12). Therefore, most cases of hypertrichosis are associated with acquired hypertrichosis, cerebral disturbances, porphyria, anorexia nervosa, malnutrition, dermatomyositis, pretibial myxedema, hypothyroidism, achrodymia, and pregnancy (1,2,13).
An exceedingly rare condition, the Oliver-McFarlane syndrome characterized by chorioretinal degeneration, pigmentary degeneration of the retina, dwarfism, growth hormone deficiency, cerebellar dysfunction, and trichomegaly is well known to ophthomalogists (6). Follow up reports of a long term nature of some of the original cases have indicated persistence of the trichomegaly over many years (7). Trichomegaly, cataract-formation and hereditary spherocytosis in siblings has been reported in metastatic renal adenocarcenoma (15). A 15-year old previously healthy boy developed vitreochorioretinal deneneration with trichomegaly (16).
In the cases of trichomegaly associated with acquired immunodeficiency syndrome, the onset of the eyelash excessive growth is usually an ominous sign. It is often associated with far advanced HIV-1 infection, elevation of the p24 antigenemic state indicating rapid proliferation of HIV-1 virus, hepatitis B, resistance to zidovudine therapy and severe anemia.
The pathogenesis of trichomegaly remains obscure. Theories abound. Immune dysregulation, malnutrition (since the condition has been seen in kala-azar and is known as Pitalugo's sign), chronic infections such as liver disease, depletion of T4 cells and vague drug stimulation of hair growth are discussed. A confounding report of trichomegaly and alopecia areata in the same AIDS patient further confuses the pathogenesis since one would not expect excess hair growth and hair loss in the same patient (17).
In our patient, her presentation was unilateral and only after negative laboratory studies for HIV-1 virus at 0 and 6 months, did another extensive history session discover that she had been using bimatoprost ophthalmic solution eyedrops OD only. The 2003 Physicians Desk Reference (18), indicates that these eyedrops can result in enlarged eyelashes although a literature search never uncovered this side effect, for this particular ophthalmologic eye solution. Perhaps the mechanism is similar to that of latamoprost as mentioned above (13). Old lessons learned anew: 1) the patient did not consider eyedrops or topical medications "drugs" and 2) the physician made the inexcusable mistake of not questioning the patient more carefully about all medications, whether oral, parenteral, intravenous, topical, eyedrops or over the counter products. Nonetheless, to our knowledge, this is the first reported case that bimatoprost eyedrops can be yet another cause of unilateral or bilateral trichomegaly and should be considered by the physician when confronted with trichomegaly, whether unilateral or bilateral.
1. Kaplan MH, Sadick NS, Talmor M. Acquired Trichomegaly of the eyelashes: A cutaneous marker of Acquired Immunodeficiency Syndrome. J American Acad Dermatol 1991; 25: 801-4.
2. Casanova JP, Puig T, Rubio M. Hypertrichosis of the eyelashes in Acquired Immunodeficiency Syndrome. Arch Dermatol 1987; 123:1599-1601.
3. Graham DA, Sires BS. Acquired Trichomegaly Associated with Acquired Immunodeficiency Syndrome. Arch Ophthamo. 1997; 115:557-558.
4. Straka BF, et al. Cutaneous Manifestions of the acquired immunodeficiency syndrome in children. J Am Acad Dermatol 1988; 18:1089-1102.
5. Harrison DA, Mullaney PB. Familial Trichomegaly. Arch Ophthalmol 1997; 115:1602-1603.
6. Haritoglou C, et al. Congenital trichomegaly: [Oliver-McFarlane syndrome] a case report with 9-years follow up. Br J Ophthamol 2003; 87:119-120.
7. Chang TS, et al. Congenital trichomegaly, pigmentary degeneration of the retina and growth retardation [Oliver-McFarlane syndrome]: 28-year follow-up of the first reported case. Can J Ophthamol 1993; 28:191-193.
8. Foon KA, Dougher G. Increased growth of eyelashes in a patient given leukocyte A interferon. N Engl J Med 1984; 311:1259.
9. Weaver DT, Bartley G. Cyclosporine-Induced Trichomegaly. Am J Ophthalmol 1990; 109:239.
10. Kadayificilar S, et al. Ocular Complications with high-dose interferon in chronic active hepatitis. Eye 1999; 13:241-246.
11. Jayamanne DGR, Dayan MR, Porter R. Cyclosporin-induced trichomegaly of accessory lashes as a cause of ocular irritation. Nephro Bial Transplant 1996; 11:1159-1161.
12. Woo TL, Francis IC. Intermittent blurred vision and trichomegaly due to latanprost. Clin Exp Ophthalmol 2001; 29: 272-273.
13. Sharma RC, et al. Trichomegaly of the Eyelashes in Dermatomyositis. Dermatology 2002; 205(3):305.
14. Goldstein JH, Hutt AE. Trichomegaly, cataract and Hereditary Spherocytosis in two siblings. Am J Ophthalmol 1972; 73:333-335.
15. Velez A, et al. Acquired Trichomegaly and hypertichosis in metastatic adenocarcinoma. Clin Exp Dermatol 1995; 20:237-239.
16. Fishman GA, Fried W, Jednock N. Vitreochorioretinal Degeneration Associated with Trichomegaly. Ann Ophthamol 1976; 8(7):811-815.
17. Grossman MC, Cohen PR, Grossman ME. Acquired Eyelash Trichomegaly and Alopecia Areata in a Human Immunodeficiency Virus-Infected Patient. Dermatology 1996; 193:52-53.
18. Physician's Desk Reference, 57th ed, 2003: 556-557.
NANCY HEMPSTEAD (1), AND RICHARD W HEMPSTEAD MD PA (2)
1. STUDENT, UNIVERSITY OF NOTRE DAME, INDIANA
2. PRIVATE PRACTICE, LAS CRUCES, NEW MEXICO
ADDRESS FOR CORRESPONDENCE:
Richard W. Hempstead MD PA
509 S. Main Street, Suite B
Las Cruces, NM 88001
Phone: (505) 525-0505
COPYRIGHT 2004 Journal of Drugs in Dermatology, Inc.
COPYRIGHT 2005 Gale Group